Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 336, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 13, 2010, 2:27 PM CDT for Crawford County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2010, 2:27 PM CDT (19:27 UTC)
- Expired
- Sep 13, 2010, 3:13 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crawford County, IA
The radar
The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1214 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 12:45 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 13, 12:45 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1245 PM CDT MON SEP 13 2010 .SHORT TERM /TODAY/... WEAK SFC TROUGH AXIS IN PLACE ACROSS THE CENTRAL/SOUTHERN CWA...WITH SOME MID LEVEL CLOUDS STRETCHING ACROSS CENTRAL NEBRASKA/IOWA IN VICINITY OF WEAK FRONTAL BOUNDARY ALOFT. ANOTHER WEAK SHORTWAVE TO MOVE THROUGH THE NEARLY ZONAL FLOW ALOFT...AND MOVE INTO IOWA BY TONIGHT. SOUTHERLY FLOW ALOFT WILL INCREASE AHEAD OF THIS WAVE...SENDING MOISTURE NORTHWARD INTO NEBRASKA/WESTERN IOWA BY LATE THIS AFTERNOON. SURFACE WINDS BEGIN TO SHIFT BACK AROUND TO THE SOUTH/SOUTHEAST BY LATE AFTERNOON ACROSS THE WESTERN CWA AS WELL. NOSE OF THETA-E RIDGE ALOFT TO MOVE NORTHWARD AND EASTERN EDGE OF MOISTURE ADVECTION TO BE SITUATED ACROSS EXTREME WESTERN/SOUTHWESTERN CWA BY LATE AFTERNOON. HAVE SOME ELEVATED INSTABILITY...BUT ATMOSPHERE TO REMAIN CAPPED WITH LOWER LEVEL TEMPERATURES IN THE MID TO UPPER TEENS. LOOKS LIKE ANY THUNDERSTORM ACTIVITY WILL LIKELY BE JUST BEYOND THE TODAY PERIOD AS THE SHORTWAVE APPROACHES THE AREA ALOFT AT THIS TIME. H85 TEMPS JUST SLIGHTLY COOLER THAN YESTERDAY...WITH SFC WINDS LIGHTER AND MORE OF AN EASTERLY DIRECTION. WITH THAT SAID...KEPT MAX TEMPS SLIGHTLY COOLER THAN HIGHS FROM THE PREVIOUS DAY. .LONG TERM /TONIGHT THROUGH SUNDAY/... ACTIVE WEATHER APPEARS IN STORE FOR IOWA STARTING TONIGHT AND PERSISTING THROUGH THURSDAY MORNING. STRONG THETA-E AND THERMAL ADVECTION IS EXPECTED TONIGHT AS A SHORTWAVE PASSES THROUGH THE PLAINS. CONVECTION IS FORECAST TO DEVELOP WEST OF THE STATE THIS AFTERNOON AND SPREAD EAST INTO IA OVERNIGHT. THIS CONVECTION WILL BE FED BY A DECENT LLJ AND ASSOCIATED MOISTURE...THEREFORE LOCALIZED HEAVY RAIN WILL BE POSSIBLE TONIGHT. STORMS WILL PROGRESS SOUTHEAST ON TUESDAY WITH PCPN COMING TO AN END BY MIDDAY ACRS THE AREA. ANTICIPATE A LULL IN THE WEATHER FROM THIS TIME INTO EARLY WEDNESDAY AS WEAK SFC RIDGING NUDGES INTO THE STATE. HOWEVER...A MORE VIGOROUS WAVE WILL CROSS THE INTERMOUNTAIN WEST AND PASS INTO THE PLAINS BY WEDNESDAY. THIS WILL INDUCE CYCLOGENESIS IN THE PLAINS ON WEDNESDAY WITH MOISTURE STREAMING NORTHWARD AHEAD OF THE SYSTEM. ANTICIPATE SHOWERS AND THUNDERSTORMS TO DEVELOP AND SPREAD INTO IA DURING THE DAY ON WEDNESDAY AHEAD OF THE SFC LOW. THE THREAT OF PCPN WILL PERSIST INTO WEDNESDAY NIGHT AND EARLY THURSDAY AS MOISTURE TRANSPORT REMAIN STRONG INTO THE STATE. WITH RELATIVELY HIGH PWATS AND DECENT THERMAL GRADIENT ACRS THE STATE...ANTICIPATE STAGE WILL BE SET FOR ANOTHER ROUND OF HEAVY RAINS DURING THIS TIME. INSTABILITY NEVER GETS OUT OF HAND ACRS THE AREA WITH MAIN AXIS OF HIGHER CAPES REMAINING TO THE WEST...THEREFORE DONT ANTICIPATE A LARGE SEVERE THREAT AT THIS TIME BUT WILL CONTINUE TO MONITOR. AS WAVE PASSES LATE WEDNESDAY NIGHT...SUBSIDENCE WILL INCREASE QUICKLY WITH PCPN CUTTING OFF RAPIDLY FROM WEST TO EAST BY THURSDAY MORNING. THEN DRY CONDITIONS WITH WEAK SFC RIDGING WILL HOLD ON THROUGH THE DAY ON FRIDAY PRIOR TO THE ARRIVAL OF ANOTHER FRONT. BOTH GFS AND ECMWF INDICATE SOME ACTIVE WEATHER INTO THE WEEKEND BUT PLENTY CAN CHANGE BETWEEN NOW AND THEN WITH NO CHANGE TO THE GRIDS IN THAT TIME FRAME. && .AVIATION... 13/18Z...CONVECTIVE TRENDS WILL BE THE PRIMARY FOCUS THROUGH THIS PERIOD. EXPECT SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS...THE FIRST OF WHICH IS QUITE ELEVATED...9KFT OR ABOVE...AND JUST CROSSING THE MO RIVER INTO IA NEAR KSUX/KTQE RIGHT NOW. HAVE CARRIED SEVERAL HOURS OF VCSH/CB WORDING AT KFOD TO ACCOUNT FOR THIS...AND MAY HAVE TO INTRODUCE SIMILAR WORDING AT KDSM LATER THIS AFTERNOON. LATER TONIGHT ADDITIONAL AND LIKELY STRONGER CONVECTION SHOULD DEVELOP WEST OF THE MO RIVER REACHING IA EARLY TUE MORNING. THIS SHOULD BE RELATIVELY HIGH BASED AS WELL SO HAVE CARRIED VFR THROUGHOUT THE NIGHT AND TUE MORNING. LOWER CONDITIONS ARE POSSIBLE...BUT CONFIDENCE IN LOCATION AND TIMING NOT GREAT ENOUGH TO CARRY AT THE MOMENT. SIMILAR CONFIDENCE IN CONVECTION...SO NOTHING MORE THAN CB RIGHT NOW. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS/SMALL LONG TERM...COGIL AVIATION...SMALL
Hazardous weather outlook, Sep 13, 5:55 AM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 555 AM CDT MON SEP 13 2010 IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075-081>086- 092>097-141100- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN- BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE- STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 555 AM CDT MON SEP 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT WITH HEAVY DOWNPOURS AND LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NON SEVERE STORMS WILL REMAIN ON TUESDAY MORNING WITH A HEAVY RAIN THREAT...BEFORE ENDING BY MIDDAY. THUNDERSTORM CHANCES WILL RETURN ON WEDNESDAY INTO EARLY THURSDAY. AT THIS POINT...SEVERE WEATHER APPEARS LIMITED...HOWEVER THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ004-015-023-033-034-044-045-057-070-141100- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-CASS- 555 AM CDT MON SEP 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT WITH A FEW SEVERE STORMS POSSIBLE. LARGE HAIL WILL BE THE MAIN THREAT ALONG WITH HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NON SEVERE STORMS WILL REMAIN ON TUESDAY MORNING WITH A HEAVY RAIN THREAT...BEFORE ENDING BY MIDDAY. THUNDERSTORM CHANCES WILL RETURN ON WEDNESDAY INTO EARLY THURSDAY. AT THIS POINT...SEVERE WEATHER APPEARS LIMITED...HOWEVER THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Sep 13, 2:10 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 210 PM CDT MON SEP 13 2010 IAZ044-132015- CRAWFORD- 210 PM CDT MON SEP 13 2010 ...STRONG THUNDERSTORMS ENTERING WEST CENTRAL IOWA... AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL MONONA COUNTY...MOVING EAST AT 30 MPH. UP TO PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CHARTER OAK BY 215 PM CDT... ARION AND DOW CITY BY 230 PM CDT... DENISON AIRPORT AND BUCK GROVE BY 240 PM CDT... 9 MILES SOUTH OF VAIL BY 250 PM CDT... MANILLA BY 255 PM CDT... ASPINWALL BY 305 PM CDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 50 min |
| Sep 13, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 26 min |
| Sep 13, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Union | 43 min |
| Sep 13, 5:45 PM CDT | Flash Flood Warning | DMX | Cass | 4 hr |
| Sep 13, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Lucas, Wayne | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.